What Is A Lethal Dose Of Zoloft?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Zoloft (sertraline) is a common antidepressant drug. Fatal overdose from taking high doses of Zoloft alone is uncommon, but it can occur.

What Is The Lethal Dose Of Zoloft?

Zoloft, the brand name for the drug sertraline, is a prescription medication used to treat depression. It has a low potential for abuse and is non-addictive.

Taking extremely high doses of Zoloft can be fatal, although this is very rare. Overdosing on Zoloft may be a sign of a drug problem or an underlying mental health condition.

Learn more about the fatal dose of commonly abused drugs

Factors That Affect A Lethal Dose Of Zoloft

The lethal dose of Zoloft can vary based on a range of factors. The lowest fatal dose of Zoloft reported involved the ingestion of 750 milligrams (mg).

Additional research, however, has documented patients recovering from Zoloft overdose after taking as much as 4,000 mg.

For comparison, the starting dose of Zoloft for major depression is 50 mg. Taking higher doses than prescribed, or mixing Zoloft with other drugs recreationally, is not recommended.

Is Zoloft Overdose Common?

Overdosing on Zoloft, much less dying from a Zoloft overdose, is very uncommon.

According to Pfizer, the drug company that manufactures Zoloft, only about 10 percent of total reported Zoloft overdoses proved fatal. There are certain factors that can increase this risk.

Risk factors for serious Zoloft overdose include:

  • taking excessive Zoloft doses
  • drinking alcohol with high doses
  • taking high doses with other depressants
  • thoughts of suicide
  • history of suicide attempts
  • history of substance abuse

Find the right treatment program for Zoloft abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Understanding The Signs Of Zoloft Overdose

Zoloft overdose symptoms are typically mild and are unlikely to cause lasting or serious harm.

If someone is experiencing serious symptoms after taking a very high dose of Zoloft, or mixing it with other depressants, seek medical attention.

Signs and symptoms of Zoloft overdose might include:

  • sleepiness
  • nausea and vomiting
  • diarrhea
  • very slow or fast heart rate
  • tremors
  • dizziness
  • confusion
  • dilated pupils
  • mania
  • hallucinations
  • delusions
  • coma

Finding Treatment For Zoloft Abuse

If you or someone you know is abusing Zoloft, this can be a sign of a drug abuse or mental health problem.

Call our helpline today to learn more about Zoloft abuse and available treatment options for yourself or a loved one.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400